Alert archive / Kansas / Red Flag Warnings in 2018
Red Flag Warning 11, NWS Hastings, NE
NWS Hastings, NE issued this red flag warning at Apr 3, 2018, 2:46 PM CDT for 6 counties in Kansas; 5 counties in Nebraska. It took effect at Apr 4, 2018, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 3, 2018, 2:46 PM CDT (19:46 UTC)
- In effect from
- Apr 4, 2018, 1:00 PM CDT
- Expired
- Apr 4, 2018, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Hastings, NE
Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS, Franklin County, NE, Furnas County, NE, Harlan County, NE, Nuckolls County, NE, Webster County, NE
The radar
The Grand Island radar (KUEX), 63 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 700 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- -186 m²/s²
- 0-3 km storm-relative helicity
- -320 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
599 WWUS83 KGID 031946 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 246 PM CDT Tue Apr 3 2018 ...Critical Fire Weather Conditions Likely Wednesday Afternoon, Near and Especially South of the Nebraska-Kansas Border... KSZ005>007-017>019-NEZ082>084-040400- /O.NEW.KGID.FW.W.0011.180404T1800Z-180405T0000Z/ Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Furnas-Harlan- Franklin- 246 PM CDT Tue Apr 3 2018 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM CDT WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005, 006, 007, 017, 018, 019, 082, 083 AND 084... The National Weather Service in Hastings has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM to 7 PM CDT Wednesday. * AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips, Fire Weather Zone 006 Smith, Fire Weather Zone 007 Jewell, Fire Weather Zone 017 Rooks, Fire Weather Zone 018 Osborne and Fire Weather Zone 019 Mitchell. In Nebraska, Fire Weather Zone 082 Furnas, Fire Weather Zone 083 Harlan and Fire Weather Zone 084 Franklin. * WINDS...From the south-southwest, sustained 15 to 25 MPH, and gusting 25 to 35 MPH. * TIMING...Wednesday afternoon, from 1 to 7 PM. * RELATIVE HUMIDITY...Dropping to around 20 percent for several hours. * IMPACTS...Any fires that develop will spread quickly and be difficult to control, exhibiting extreme fire behavior. Use caution if engaging in activities that could start a fire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Pfannkuch
3 follow-up statements
731 WWUS83 KGID 040854 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 354 AM CDT Wed Apr 4 2018 ...Critical Fire Weather Conditions Likely This Afternoon, Along and South of the Nebraska-Kansas Border... NEZ085-086-041700- /O.EXA.KGID.FW.W.0011.180404T1800Z-180405T0000Z/ Webster-Nuckolls- 354 AM CDT Wed Apr 4 2018 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 085 AND 086... The National Weather Service in Hastings has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM this afternoon to 7 PM CDT this evening. * AFFECTED AREA...In Nebraska, Fire Weather Zone 085 Webster and Fire Weather Zone 086 Nuckolls. * WINDS...South 15 to 20 mph with gusts up to 30 mph. * TIMING...Wednesday afternoon, from 1 to 7 PM. * RELATIVE HUMIDITY...As low as 19 percent. * IMPACTS...Any fires that develop will spread quickly and be difficult to control, exhibiting extreme fire behavior. Use caution if engaging in activities that could start a fire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ005>007-017>019-NEZ082>084-041700- /O.CON.KGID.FW.W.0011.180404T1800Z-180405T0000Z/ Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Furnas-Harlan- Franklin- 354 AM CDT Wed Apr 4 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005, 006, 007, 017, 018, 019, 082, 083 AND 084... * AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips, Fire Weather Zone 006 Smith, Fire Weather Zone 007 Jewell, Fire Weather Zone 017 Rooks, Fire Weather Zone 018 Osborne and Fire Weather Zone 019 Mitchell. In Nebraska, Fire Weather Zone 082 Furnas, Fire Weather Zone 083 Harlan and Fire Weather Zone 084 Franklin. * WINDS...South 15 to 25 mph with gusts up to 35 mph. * TIMING...Wednesday afternoon, from 1 to 7 PM. * RELATIVE HUMIDITY...As low as 16 percent. * IMPACTS...Any fires that develop will spread quickly and be difficult to control, exhibiting extreme fire behavior. Use caution if engaging in activities that could start a fire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Billings Wright
970 WWUS83 KGID 041647 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 1147 AM CDT Wed Apr 4 2018 ...Critical Fire Weather Conditions Likely This Afternoon, Along and South of the Nebraska-Kansas Border... KSZ005>007-017>019-NEZ082>086-050000- /O.CON.KGID.FW.W.0011.180404T1800Z-180405T0000Z/ Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Furnas-Harlan- Franklin-Webster-Nuckolls- 1147 AM CDT Wed Apr 4 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005, 006, 007, 017, 018, 019, 082, 083, 084, 085 AND 086... * AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips, Fire Weather Zone 006 Smith, Fire Weather Zone 007 Jewell, Fire Weather Zone 017 Rooks, Fire Weather Zone 018 Osborne and Fire Weather Zone 019 Mitchell. In Nebraska, Fire Weather Zone 082 Furnas, Fire Weather Zone 083 Harlan, Fire Weather Zone 084 Franklin, Fire Weather Zone 085 Webster and Fire Weather Zone 086 Nuckolls. * WINDS...South 15 to 20 mph with gusts up to 35 mph. * TIMING...Wednesday afternoon, from 1 to 7 PM. * RELATIVE HUMIDITY...As low as 17 percent. * IMPACTS...Any fires that develop will spread quickly and be difficult to control, exhibiting extreme fire behavior. Use caution if engaging in activities that could start a fire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
961 WWUS83 KGID 042351 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 651 PM CDT Wed Apr 4 2018 KSZ005>007-017>019-NEZ082>086-050100- /O.EXP.KGID.FW.W.0011.000000T0000Z-180405T0000Z/ Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Furnas-Harlan- Franklin-Webster-Nuckolls- 651 PM CDT Wed Apr 4 2018 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005, 006, 007, 017, 018, 019, 082, 083, 084, 085 AND 086... The wind will continue to decrease through the evening hours and the relative humidity values will gradually increase. $$ Wesely
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Apr 3, 12:35 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Apr 3, 12:35 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Hastings NE 1235 PM CDT Tue Apr 3 2018 .UPDATE... Issued at 1015 AM CDT Tue Apr 3 2018 A couple quick notes about the rest of today/past few hours: 1) Precipitation: Although some flurries and/or a few spits of light freezing drizzle continue mainly within the northeast 1/3 or so of our coverage area (CWA), overall this has been the little- to-no-impact "event" that we expected it to be 24 hours ago. About the only exception: Per a call to Valley County dispatch and road reports on the Neb 511 web page, light freezing drizzle must have been a bit more pervasive in our far north. Overall though, the vast majority of lingering light precip this morning should be mainly in the form of flurries, and we continue to be comfortable without any formal Winter Weather Advisory. Even any flurry activity should largely be over with by Noon. 2) Winds: We are finally starting to see a few automated sites report peak gusts of 40+ MPH, but overall have been a bit "underwhelmed" thus far with the wind speeds. Compared to 24 hours ago, am a bit less concerned about isolated peak gusts into the "severe" 55-60 MPH range, but certainly gusts to around 50 MPH are still on the table. Overall though, am still comfortable (at least so far) without having a formal High Wind Warning. UPDATE Issued at 635 AM CDT Tue Apr 3 2018 As expected, as the winds have turned north and picked up in speed slightly, the visibility has increased and ceilings have lifted. Expect this trend to continue across the area. Ord and Lexington have reported snow, and expect this band to continue to track eastward. Did update to carry the snow a bit further south, but think the overall impact will be low with a trace to a few tenths possible. Winds have already increased closest (relatively) to the surface low in north central Kansas, and expect the stronger winds to continue to develop during the morning across the area. && .SHORT TERM...(Today and tonight) Issued at 342 AM CDT Tue Apr 3 2018 There is a lot going on this morning. Fog, drizzle/freezing drizzle ahead of the front, a wintry mix/snow behind the cold front and don't forget the wind. Fog and low stratus developed late Monday evening which the HRRR/RAP indicated fairly well. Following the trends of these high-res models, the low visibilities should diminish towards sunrise as the stronger north winds pick up behind the cold front. Patchy drizzle and freezing drizzle are also present ahead of the cold front this morning across mainly south central Nebraska. With warmer ground temperatures and a short duration, think the impact will be fairly minimal. Behind the front, which is beginning its quick trek across the area, light to moderate precipitation is falling. Expecting Ord to see some precipitation within the next hour or two and it spreading southward towards sunrise. The bulk of the precipitation will be along and north of I-80, but there could be some light wintry mix/snow just south of the interstate as well. The majority of snowfall accumulation will be north of the area in northern Nebraska and southern South Dakota, but some areas along and north of I-80 could see a few tenths up to an inch. Any snowfall is expected to be east of the area by noon. Northerly winds will be strong throughout the day. Sustained wind speeds will be 30 to 35 mph with gusts up to 45 to 50 mph. The strongest winds will be across the western portions of the area, especially in north central Kansas. Temperatures today will be cool...and the wind won't help. Highs will be in the 30s across much of the area, with a few low 40s in north central Kansas. Tonight, surface low pressure will be moving overhead with mostly clear skies. Temperatures are expected to drop like a rock. Lows in the teens are expected. .LONG TERM...(Wednesday through Monday) Issued at 342 AM CDT Tue Apr 3 2018 Wednesday - Thursday: The middle of the week will be back to near normal. Highs will be in the 50s and low 60s. The surface high moving overhead early Wednesday will push to the east allowing for southerly return flow. A front will pull through the area during the day Thursday as a disturbance drops into the Great Lakes region. This will largely be a wind shift, with the cold air coming later. Thursday night - Saturday: The true colder air will arrive late Thursday into Friday morning as the potent upper disturbance dislodges a cold arctic airmass. This cold air will filter in Friday morning, bringing with it another chance for snow. The best chance for snow will be across western Nebraska into south central Nebraska/north central Kansas. It's still early, but another couple inches or higher are possible. Stay tuned to this period as it nears. Snow would end late Friday night. Highs on Friday will be cold, near the freezing mark. Saturday will be slightly warmer with southerly flow. Saturday night - Monday: Another disturbance will be approaching the area from the west for the weekend, bringing another chance for precipitation. This looks to be a decent chance for precipitation, especially early Sunday. Highs for Sunday and Monday look to be in the 40s and 50s. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday) Issued at 1235 PM CDT Tue Apr 3 2018 General overview: Overall, improving conditions through the period with diminishing winds and VFR ceiling/visibility the majority of the time. The majority of "issues" (including sub-VFR ceiling and strongest winds) should focus during these first 3-6 hours. Read on for more element-specific details... Ceiling: The biggest forecast challenge is determining exactly when a solid/persistent return to VFR ceiling occurs. Based on satellite trends and low-level RH model guidance, KEAR could easily scatter out by 19Z. At KGRI, at least a high-end MVFR ceiling could linger through at least 21Z, and perhaps even slightly beyond this. Certainly by late afternoon, confidence in quite high in VFR, with only limited high-level cloud cover arriving later in the period. Winds: The strongest winds of the period will focus during these first 6 hours, with sustained speeds commonly 20-30kt/gusts 30-40kt. A steady decrease in speeds will commence late this afternoon/early this evening, with a generally light/variable regime dominating most of the overnight/early morning hours. On Wednesday morning/early afternoon, a gradual increase in south winds will occur, with gusts into the 20-25kt range likely very late in the period. && .FIRE WEATHER... Issued at 342 AM CDT Tue Apr 3 2018 Elevated fire weather conditions exist for both today and Wednesday. Today northerly winds will be very strong, so any fire that develops will get out of control quickly. However, the relative humidity values will be between 25 and 30 percent, allowing for near-critical conditions, and no red flag warning. On Wednesday, fire weather conditions look to be a bit more favorable for mainly north central Kansas, but could reach into the southern row of south central Nebraska counties. Relative humidity values will be around 20 percent and south-southwesterly winds will be between 20 and 25 mph. Will need to watch for a potential Red Flag Warning. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && 1015AM UPDATE...Pfannkuch SHORT TERM...Billings Wright LONG TERM...Billings Wright AVIATION...Pfannkuch FIRE WEATHER...Billings Wright
Hazardous weather outlook, Apr 3, 9:06 AM CDT, 5 hours 40 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 906 AM CDT Tue Apr 3 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 041200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 906 AM CDT Tue Apr 3 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. Through this morning, a wintry mix of light snow, and maybe very light freezing drizzle remains possible, especially northeast of a line from Loup City, to Grand Island, to Hebron Nebraska. Little, if any, travel impact is expected from this very light precipitation. The bigger story today, for the entire outlook area, will be strong north-northwest winds. Sustained speeds will commonly be 25 to 35 MPH, with frequent gusts of 40 to 50 MPH. A few isolated higher gusts closer to 60 MPH cannot be ruled out, but speeds this high would be the exception. Winds will steadily decrease late this afternoon into this evening, and will become light overnight. Finally, near-critical fire weather conditions are expected this afternoon, mainly within Furnas, Phillips and Rooks counties, due to the combination of the very strong winds and relative humidity values as low as 25 percent. However, even outside this area, any fires that develop could get out of control quickly due to the strong winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday afternoon, near-critical to critical fire weather conditions are likely, mainly within north central Kansas, but extending at least as far north as a line from Elwood to Franklin in Nebraska. This is due to the combination of relative humidity values of 20 to 25 percent, and breezy south winds gusting at least 25 to 30 MPH. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Pfannkuch
Nearby
Red Flag Warnings in Kansas, 2018Red Flag Warnings in Nebraska, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.